Nost Bleeds and Bloody Phlegm - Avastin?

Options
Bellen
Bellen Member Posts: 281 Member

Hi all - The last three treatments (folfiri - irinotecan plus other chemos + avastin) I have been having nose bleeds and scabbing inside my nose.  My doctor said he could cut the Avastin (not sure if he means totally or just reduce).  I really don't want to change my treatment, as I am able to stop the bleeding quite quickly.  I use Secaris (nasal moisturizer), which seems to have helped, but not stopped the bleeding.  The other thing I notice is that, mainly morning, I have phlegm in my throat, and when I spit it up, it is bloody.  I am thinking it is the bleeding from my nose that is draining into my throat.  Has anyone had this reaction with nose bleeding and bloody phlegm - just really notice it once per day in the a.m.  Thanks For your help.

Comments

  • Trubrit
    Trubrit Member Posts: 5,800 Member
    Options
    Me too!

    I also had both of these side effects.  With me it was the Oxaliplatin that caused the problem, drying everything up, not just nose, but eyes and other areas I won't mention, that are usually moist. 

    I tried to keep my nose moist, but not overdoing it.  And I also think you are right about the phlegm being causes by drainage from the nose. 

    I'm glad you have mentioned it to your Onc.  

    TRU

  • Bellen
    Bellen Member Posts: 281 Member
    edited March 2017 #3
    Options
    Nose bleeds

    I had mentioned the nose bleeding, but it's during the last treatment that I noticed I have a bit of phlegm in the morning and it is bloody.  Maybe the past month and a half that I have had the nose bleeds have caused more drainage into my throat.  Going to mention this to my Onco when I see him.  It does make sense because seems to drain into the throat.

  • IcyMoonstone
    IcyMoonstone Member Posts: 41
    edited March 2017 #4
    Options
    me Too!

    I have this problem.  A cool mist humidifier really helped!  My problem is also around having no nose hairs left so it gets extra dry up there now.  Ayr aslo helps too.  I find if I keep things moisturized for me it reduces the problems. 

  • JustToni
    JustToni Member Posts: 5
    Options
    Avastin

    Having same issue. Except gums and teeth are bleeding. As well as nose. I'm meeting with oncologist today at MD Anderson to discuss all of this! 

  • Bellen
    Bellen Member Posts: 281 Member
    Options
    Nose bleeds - bloody phlegm

    Do you find that when you have bleeding in the nasal passage that you have any bloody phlegm at times?  I find in the morning, I wake up and have congestion at times - when I spit up there is blood in the phlegm.  Thinking this is from my nose bleeding down into my throat.  I also have bleeding gums.  Both the nose bleeds and gums - I am able to get them to stop.  My Onco has talked about taking out the avastin from treatment, but really don't want to chg my treatment unless absolutely necessary.  I also use Secaris - a nasal moisturizer, which has helped. 

  • Bellen
    Bellen Member Posts: 281 Member
    edited March 2017 #7
    Options
    Bleeding gums, teeth

    Hi JustToni - I have been super proactive with my teeth - use baking soda to brush my tongue, a bit on gums, and gargle that.  Brush off and use a baking soda/salt mixture to swish.  Also have a mix - nystatin and lidocaine, which I gargle and spit out - says to swallow, but did once and had the worst heartburn ever had.  I try to do this after eating - whenever remember.  Had thrush and terrible, terrible mouth sores once and trying to avoid this.  My mouth is mostly sore all the time - teeth and gums.  Don't know if someone else has a better solution to bleeding gums, mouthsore, sore mouth, but would love to hear it.  I do believe the avastin really affects the bleeding - have even had a little anal bleeding with bm.

  • nateswife
    nateswife Member Posts: 65
    edited March 2017 #8
    Options
    Same here

    Yup, I had the same symptoms as you Bellen. I'm not sure that Avastin was the culprit, though. I chalked it up to all of the chemo drugs that attack the most rapidly dividing cells. The cells inside the nose, mouth and other mucous membranes are some of the most rapidly dividing in the body, so most chemo drugs affect them. I figured that that was why the inside of my nose was basically stripped and the mucous usually bloody. Also, if your platelets are low due to chemo that will make you bleed easier than normal.

  • nj55
    nj55 Member Posts: 25
    edited March 2017 #9
    Options
    Nose bleeds without Avastin

    I got the nose bleeds and bloody phlegm on Folfiri without Avastin. My nose ran constantly and was bloody alot. I get the stuffy nose and phlegm without the bloody nose on Folfox.  I have assumed that it is all the chemo drugs, since it went away with a break in treatment.

  • babywatson
    babywatson Member Posts: 9
    Options

    me Too!

    I have this problem.  A cool mist humidifier really helped!  My problem is also around having no nose hairs left so it gets extra dry up there now.  Ayr aslo helps too.  I find if I keep things moisturized for me it reduces the problems. 

    Cool mist for bloody nose

    me too with the cool mist humidifier. That and I coat the inside of my nostrils with Vaseline.